Asymmetric Buckling of Spherical Caps With Asymmetrical Imperfections

[+] Author and Article Information
R. Kao

Department of Civil Engineering and Mechanics, The Catholic University of America, Washington, D. C.

N. Perrone

Structural Mechanics Program, Office of Naval Research; Department of Biophysics, Georgetown University, Washington, D. C.

J. Appl. Mech 38(1), 172-178 (Mar 01, 1971) (7 pages) doi:10.1115/1.3408739 History: Received December 31, 1969; Revised April 24, 1970; Online July 12, 2010


The title problem has been solved using the nonlinear relaxation technique to treat the finite-difference representation of the differential equations governing cap response. For clamped spherical caps designated by λ = 6, buckling loads are somewhat lower for the same imperfection magnitudes than those obtained previously for asymmetric and axisymmetric buckling. The three differential equations of the Marguerre type are set up in terms of three displacement quantities as the dependent variables. The equations are formulated so as to allow arbitrary initial imperfections, boundary conditions, and loading. The computer program setup to solve these equations was checked by successfully solving simpler problems, the solutions of which are in the literature. Although the buckling loads for spherical caps with asymmetric initial imperfections appear reasonable, it is not possible to ascertain at this point whether the cap results are indicative of what the full shell might do.

Copyright © 1971 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In